Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 225, NWS Twin Cities, MN

July 23, 20224 counties in Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 23, 2022, 11:57 AM CDT for 4 counties in Minnesota. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2022, 11:57 AM CDT (16:57 UTC)
Expired
Jul 23, 2022, 12:30 PM CDT
In force
33 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Le Sueur County, MN, Rice County, MN, Steele County, MN, Waseca County, MN

The radar

The Minneapolis radar (KMPX), 78 km from the middle of the area, began a volume at 17:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 12:28 PM CDTTSTM WND GST 513 Nnw Owatonna, MNKOWA - OWATONNA AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 6:33 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 5.0 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2022-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 449 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2022-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
449 J/kg
Mixed-layer CIN
-374 J/kg
Mixed-layer LCL
1591 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

793 
WUUS53 KMPX 231657
SVRMPX
MNC079-131-147-161-231730-
/O.NEW.KMPX.SV.W.0225.220723T1657Z-220723T1730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
1157 AM CDT Sat Jul 23 2022

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southeastern Le Sueur County in south central Minnesota...
  Steele County in south central Minnesota...
  Waseca County in south central Minnesota...
  Rice County in south central Minnesota...

* Until 1230 PM CDT.

* At 1157 AM CDT, a severe thunderstorm was located over Janesville,
  or 13 miles east of Mankato, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Elysian around 1200 PM CDT.
  Waseca and Waterville around 1210 PM CDT.

Other locations in the path of this severe thunderstorm include
Owatonna and Medford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4399 9377 4444 9375 4439 9304 4395 9305
TIME...MOT...LOC 1657Z 267DEG 35KT 4410 9373 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

PEM
3 follow-up statements
536 
WWUS53 KMPX 231714
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1214 PM CDT Sat Jul 23 2022

MNC079-131-147-161-231730-
/O.CON.KMPX.SV.W.0225.000000T0000Z-220723T1730Z/
Le Sueur MN-Steele MN-Waseca MN-Rice MN-
1214 PM CDT Sat Jul 23 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT
FOR SOUTHEASTERN LE SUEUR...STEELE...NORTHEASTERN WASECA AND RICE
COUNTIES...

At 1214 PM CDT, severe thunderstorms were located along a line
extending from 6 miles northwest of Faribault to near Morristown to
near Waseca, moving east at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Faribault, Medford, Owatonna and Nerstrand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4402 9305 4395 9306 4398 9368 4418 9356
      4442 9357 4441 9336 4439 9304
TIME...MOT...LOC 1714Z 260DEG 46KT 4437 9337 4419 9339 4403 9349 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

PEM
832 
WWUS53 KMPX 231730
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1230 PM CDT Sat Jul 23 2022

MNC079-131-147-161-231737-
/O.EXP.KMPX.SV.W.0225.000000T0000Z-220723T1730Z/
Le Sueur MN-Steele MN-Waseca MN-Rice MN-
1230 PM CDT Sat Jul 23 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LE SUEUR...
STEELE...NORTHEASTERN WASECA AND RICE COUNTIES WILL EXPIRE AT 1230 PM
CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 200 PM CDT for
south central Minnesota.

LAT...LON 4402 9305 4395 9306 4398 9368 4418 9356
      4442 9357 4441 9336 4439 9304
TIME...MOT...LOC 1727Z 267DEG 35KT 4438 9321 4420 9324 4404 9334 

$$

PEM
724 
WWUS53 KMPX 231732
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1232 PM CDT Sat Jul 23 2022

MNC079-131-147-161-231740-
/O.EXP.KMPX.SV.W.0225.000000T0000Z-220723T1730Z/
Le Sueur MN-Steele MN-Waseca MN-Rice MN-
1232 PM CDT Sat Jul 23 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LE SUEUR...
STEELE...NORTHEASTERN WASECA AND RICE COUNTIES HAS EXPIRED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However gusty
winds and heavy rain are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 200 PM CDT for
south central Minnesota.

LAT...LON 4402 9305 4395 9306 4398 9368 4418 9356
      4442 9357 4441 9336 4439 9304
TIME...MOT...LOC 1730Z 267DEG 35KT 4438 9319 4420 9321 4404 9331 

$$

PEM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 7:15 AM CDT, 4 hours 42 minutes earlier.

Area forecast discussion, Jul 23, 7:15 AM CDT, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
715 AM CDT Sat Jul 23 2022

.DISCUSSION...(Today through Friday)
Issued at 319 AM CDT Sat Jul 23 2022

KEY MESSAGES:

- Two rounds of severe weather possible today. First is expected this
  morning roughly along the MN river from western into southeast MN.
  A second round is possible this afternoon/evening over southern MN
  into western WI.

Storms have developed this morning near the central ND/SD border,
though they are a couple of hours ahead of schedule. These storms
have developed on the nose of a 40 kt LLJ. These storms expected to
travel southeast along the MUCAPE gradient, with the RAP showing the
nose of the LLJ roughly following this CAPE gradient as well. These
storms are expected to be rolling into west central MN possibly as
early as 6 am, then run down the MUCAPE gradient from west central
to southeast MN. CAMS are showing some rather healthy updraft
helicity swaths with this activity, with current expectations that
we will see a risk for large hail (over 2" in diameter) and strong
wind this morning roughly paralleling the MN River from west central
to southeast MN.

The big question for today is do we see a round 2 of thunderstorms
behind the morning wave for this afternoon and evening. This
mornings activity will come in well ahead of the synoptic cold
front, but will likely impact how far north the warm front down
along the MN/IA border this morning can make it. A volatile airmass
is expected to develop south of the warm front, with mlCAPE values
of 4000-5000 j/kg expected. Where convergence along the cold front
can meet up with this sort of environment, storms will likely
develop and quickly become severe, but there's still quite a bit of
uncertainty with where these storms develop. Looking at the mean h85
wind field from the HREF, an enhancement of the LLJ is expected this
afternoon from central IA into southeast MN. Initiation of deep
moist convection would be most likely within the convergence on the
west side of this LLJ, which would put south central MN up into the
southeast Twin Cities metro in line for being near where round 2
develops. Upscale growth into one or more lines of storms is
expected with round 2 of storms, with the increasing wind fields
bringing the significant wind gust threat into play.

The cold front will clear the MPX area this evening, with much drier
air filtering in Saturday night. This will leave behind an
absolutely spectacular weather day on Sunday, with highs expected to
be near 80 with dewpoints in the 50s and a refreshing northwest wind.

High pressure lingers over the Upper Midwest on Monday with cooler
and drier air settling in. Temperatures will be seasonable in the
mid to upper 70s to start the work week with low relative humidity.
The surface high will move east as a low pressure begins to develop
upstream in Canada. Tuesday's high temperatures rebound into the low
to mid 80s ahead of the approaching cold front. This system will
bring us our primary chance of precipitation for Tuesday evening
into Wednesday morning. A cold front is expected to stretch back
from the parent low into the Central Plains Tuesday afternoon. As
the frontal boundary swings through, we'll see thunderstorm
development ahead of the boundary Tuesday evening. Any severe
weather threat will be dependent on frontal timing and the amount of
moisture return ahead of the shortwave trough/front. We'll cool off
behind the front with high temperatures back into the upper 70s on
Wednesday and Thursday. There will be some potential for a few very
isolated pop up showers/storms Thursday afternoon as an impulse
rotates around the upper level low over James Bay/E Canada. One
caveat is that it's not currently represented in the NBM PoPs and I
do not expect it to be for several days. High pressure builds in for
the start of the weekend and should result in pleasant weather and
seasonable temperatures as we head into the weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 709 AM CDT Sat Jul 23 2022

Storms near Aberdeen are expected to race across southern MN today,
likely as a bow echo, with RWF and MKT at greatest risk for seeing
severe storms. Timing in going TAFs for this first round of storms
still looks pretty good, so did not change that much. Bigger question
mark comes with whether or not we'll see a second round of storms
develop late this afternoon along the cold front. Models have been
struggle much more with this, but have prob30s at MKT/MSP/RNH/EAU to
account for this potential second round in the late afternoon and
evening. Current trends for round 2 is that the chances are better
for it south and east of all MPX terminals. VFR conditions are
expected outside of storms, though the lone exception is at EAU,
where much of the guidance is showing a risk for IFR/MVFR stratus
tonight.

KMSP...Storms near Aberdeen are expected to impact MSP between
roughly 1630z and 19z. We'll likely see a bit of a break, with
another potential round of storms developing closer to 00z as the
cold front passes MSP.

/OUTLOOK FOR KMSP/
Sun...VFR. Winds NW 10-20 kts.
Mon...VFR. Winds W around 5 kts.
Tue...VFR. Chc TSRA. Wind SW at 10-15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...BPH/MPG
AVIATION...MPG
Hazardous weather outlook, Jul 23, 3:38 AM CDT, 8 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
338 AM CDT Sat Jul 23 2022

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
240845-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
338 AM CDT Sat Jul 23 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Two rounds of severe weather are expected today.

Round one will be this morning, roughly along the Minnesota river
from west central into southeast Minnesota. Large hail, damaging
wind gusts, and locally heavy downpours will be the primary
hazards with this morning round of storms.

Round two is expected to develop this afternoon from south
central into east central Minnesota and continue east across
southeast Minnesota and western Wisconsin into the evening.
Destructive wind gusts, large hail, locally heavy rainfall, and
a tornado or two will be possible with this second round of
storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed this morning and
again this afternoon and evening.

In the hours before

Local storm report, Jul 23, 10:43 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1043 AM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 AM     HAIL             3 S RENVILLE            44.75N 95.22W
07/23/2022  M1.00 INCH       RENVILLE           MN   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&

TDH
Local storm report, Jul 23, 11:19 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1119 AM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1103 AM     HAIL             GAYLORD                 44.55N 94.22W
07/23/2022  M1.50 INCH       SIBLEY             MN   EMERGENCY MNGR

&&

TDH
Local storm report, Jul 23, 11:36 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1136 AM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     TSTM WND GST     4 W WINTHROP            44.54N 94.45W
07/23/2022  M50 MPH          SIBLEY             MN   DEPT OF HIGHWAYS

            MNDOT WIND SENSOR WEST OF WINTHROP.

&&

JLT
Local storm report, Jul 23, 11:39 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1139 AM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     TSTM WND GST     1 N SKYLINE             44.15N 94.03W
07/23/2022  M63 MPH          BLUE EARTH         MN   DEPT OF HIGHWAYS

            MNDOT WIND SENSOR.

&&

JLT
Local storm report, Jul 23, 11:45 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1145 AM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     HAIL             GIBBON                  44.53N 94.52W
07/23/2022  M3.00 INCH       SIBLEY             MN   LAW ENFORCEMENT

            PICTURE RELAYED TO NWS BY EMERGENCY
            MANAGEMENT.

&&

TDH
Local storm report, Jul 23, 11:49 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1149 AM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1141 AM     TSTM WND GST     5 NNW EAGLE LAKE        44.22N 93.92W
07/23/2022  M53 MPH          BLUE EARTH         MN   ASOS

            KMKT - AIRPORT.

&&

JLT

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 8:02 AM CDTSpecial Weather StatementMPXChippewa, Lac qui Parle43 min
Jul 23, 8:39 AM CDTSevere Thunderstorm Warning Considerable damage threatMPXChippewa, Lac qui Parle, Swift51 min
Jul 23, 9:03 AM CDTSpecial Weather StatementMPXRenville27 min
Jul 23, 9:33 AM CDTSevere Thunderstorm WarningMPXRedwood, Renville42 min
Jul 23, 9:39 AM CDTSpecial Weather StatementMPXChippewa, Yellow Medicine36 min
Jul 23, 10:01 AM CDTSevere Thunderstorm WarningMPXChippewa, Kandiyohi, Redwood, Renville, Yellow Medicine44 min
Jul 23, 10:07 AM CDTSevere Thunderstorm WarningMPXNicollet, Renville, Sibley38 min
Jul 23, 10:26 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Brown, Nicollet34 min
Jul 23, 10:37 AM CDTSevere Thunderstorm WarningMPXSibley38 min
Jul 23, 10:50 AM CDTSevere Thunderstorm WarningMPXMcLeod, Renville19 min
Jul 23, 11:01 AM CDTSevere Thunderstorm WarningMPXLe Sueur, Nicollet29 min
Jul 23, 11:52 AM CDTSevere Thunderstorm WarningMPXDakota, Le Sueur, Rice, Scott38 min
Jul 23, 12:36 PM CDTSpecial Weather StatementMPXGoodhue, Steele39 min
Jul 23, 1:05 PM CDTSevere Thunderstorm WarningMPXFreeborn, Steele55 min
Jul 23, 1:18 PM CDTTornado WarningMPXFreeborn27 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.